Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 28, NWS Detroit, MI

May 30, 2007Oakland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 30, 2007, 6:51 PM EDT for Oakland County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2007, 6:51 PM EDT (22:51 UTC)
Expired
May 30, 2007, 7:41 PM EDT
In force
50 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Oakland County, MI

The radar

The Detroit radar (KDTX), 10 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 302252
SVRDTX
MIC125-310000-
/O.NEW.KDTX.SV.W.0028.070530T2251Z-070531T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
651 PM EDT WED MAY 30 2007

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OAKLAND COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 800 PM EDT

* AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH DIAMETER
  HAIL.  THIS STORM WAS LOCATED NEAR DAVISBURG...OR ABOUT 14 MILES
  WEST OF PONTIAC...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF HOLLY BY 700 PM EDT...
  HOLLY STATE RECREATION AREA BY 715 PM EDT...
  ORTONVILLE BY 740 PM EDT...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4270 8371 4266 8350 4290 8326 4289 8359

$$

DWD /
2 follow-up statements
000 
WWUS53 KDTX 302320
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
719 PM EDT WED MAY 30 2007

MIC125-310000-
/O.CON.KDTX.SV.W.0028.000000T0000Z-070531T0000Z/
OAKLAND MI-
719 PM EDT WED MAY 30 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR OAKLAND COUNTY...

AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH DIAMETER 
HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
HOLLY STATE RECREATION AREA...OR ABOUT 15 MILES NORTHWEST OF
PONTIAC...MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORTONVILLE BY 735 PM EDT...

AT 650 PM...A WEATHER SPOTTER REPORTED A 2 FOOT THICK LIMB DOWN 3 
MILES EAST OF MILFORD ROAD ON WHITE LAKE ROAD. 

TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 4282 8359 4274 8348 4290 8326 4289 8354

$$

DWD
000 
WWUS53 KDTX 302341
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
741 PM EDT WED MAY 30 2007

MIC125-302351-
/O.CAN.KDTX.SV.W.0028.000000T0000Z-070531T0000Z/
OAKLAND MI-
741 PM EDT WED MAY 30 2007

...THE SEVERE THUNDERSTORM WARNING FOR OAKLAND COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND EXITED THE COUNTY. 
THUS...THE WARNING HAS BEEN CANCELLED.

IF YOU CAN HEAR THUNDER OR SEE LIGHTNING...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING...EVEN IF THE SKY ABOVE YOU IS BLUE. WHEN A
THUNDERSTORM APPROACHES...MOVE TO A PLACE OF SAFETY.

LAT...LON 4282 8359 4274 8348 4290 8326 4289 8354

$$

DWD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:23 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 30, 3:23 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
323 PM EDT WED MAY 30 2007

.SHORT TERM...TONIGHT

THE FORECAST FOR TODAY HAS BEEN RIGHT ON TRACK WITH MAXES PEAKING
OUT IN THE UPPER 80S AND ISOLATED SHOWERS AND THUNDERSTORMS
DEVELOPING DURING THE MID AFTERNOON HOURS. WILL BE CONTINUING WITH
THE ISOLATED MENTION INTO TONIGHT...HOWEVER NO SEVERE WEATHER IS
EXPECTED WITH MID AFTERNOON LAPS DATA SHOWING CAPES HOLDING AROUND
1500 J/KG. AS MENTIONED EARLIER...WEAK WIND FIELDS (0-6 KM BULK
SHEAR 10 KNOTS OR LESS)/HIGH FREEZING LEVELS/LACK OF A SIGNIFICANT
TRIGGER-LOW LEVEL CONVERGENCE JUST DOES NOT SUPPORT SEVERE WEATHER
WITH THE SOMEWHAT SKINNY CAPE BELOW 2000 J/KG. INTERSECTING
BOUNDARIES (LAKE BREEZE/OUTFLOW) IS REALLY THE ONLY POSSIBLE
SCENARIO WHERE A STRONGER CELL COULD DEVELOP...WHICH REMAINS
UNLIKELY. IN ADDITION...INCREASING BOUNDARY LAYER DEPTH HAS LEAD TO
DEW POINTS FALLING INTO THE MID TO UPPER 50S ACROSS PARTS OF THE
CWA...WHICH SUPPORTS JUST ISOLATED COVERAGE.

850 MB THETA-E RIDGE AND INSTABILITY (SHOWALTER INDEX SLIGHTLY LESS
THAN ZERO) OVER SOUTHEAST MICHIGAN SUPPORTS THE CONTINUED SLIGHT
CHANCE THROUGH THE NIGHT. 24 HOUR CHANGE IN TEMP/DEW POINT CALLS
FOR MINS (ON AVERAGE) TO BE AT LEAST 3 DEGREES WARMER TONIGHT
COMPARED TO THIS MORNING...AND WILL CARRY OVERNIGHT LOWS
PREDOMINATELY IN THE MID 60S.

&&

.LONG TERM...THURSDAY THROUGH WEDNESDAY

THE UPPER LEVEL PATTERN IS GRADUALLY BECOME PROGRESSIVE LATE THIS
WEEK AS UPPER RIDGE OVER THE EASTERN CONUS SHIFTS EASTWARD AND THE
UPPER LOW OVER THE NORTHERN ROCKIES/PLAINS MEANDERS INTO THE UPPER
MIDWEST. THIS WILL LEAVE LOWER MICHIGAN WITHIN A STEADY SOUTHERLY
STREAM OF HOT/HUMID AIR IN BETWEEN THESE FEATURES. THE INSTABILITY
WITHIN THIS REGIME WILL BE FAVORABLE FOR THUNDERSTORMS. THE TRICK
WILL BE FINDING FORCING MECHANISMS TO FOCUS CONVECTION. THIS WILL BE
A TALL ORDER ON THURSDAY AND FRIDAY AS ONLY EXPECT WEAK SHORTWAVES
WITHIN THIS MOISTURE PLUME TO RIPPLE THROUGH THE AREA. THIS SETUP IS
CERTAINLY WORTH A CONTINUED CHANCE OF THUNDERSTORMS AS IF NOTHING
ELSE THESE WAVES WILL INTERACT WITH POTENTIAL LAKE BOUNDARIES TO
PRODUCT ISOLATED/SCATTERED CONVECTION. IN FACT...WOULD EXPECT THE
OVERALL ENVIRONMENT TO BE MORE CONDUCIVE TO THUNDERSTORMS AS THE
AFOREMENTIONED RIDGE EDGES FURTHER EAST.

BY THIS WEEKEND...THE UPPER LOW OVER THE NORTHERN PLAINS WILL MOVE
INTO THE AREA...BRINGING A BETTER CHANCE OF WIDESPREAD CONVECTION.
THIS WILL BE ESPECIALLY THRU BY SATURDAY NIGHT/SUNDAY AS THE UPPER
LOW TRACKS THROUGH THE REGION. BEFORE THAT...THE INITIAL FRONT THAT
THIS SYSTEM PUSHES INTO THE AREA WILL WEAKEN CONSIDERABLY AS IT
BECOMES PARALLEL TO THE UPPER LEVEL FLOW AND BASICALLY STALLS OVER
THE AREA ON SATURDAY.

AS THIS UPPER LOW OPENS AND TRACKS INTO THE EASTERN GREAT LAKES ON
MONDAY...ADDITIONAL SHORTWAVE ENERGY WILL FUNNEL SOUTHEAST THROUGH
EASTERN CANADA...AND HELP CARVE OUT AN UPPER TROUGH AT LEAST THROUGH
THE MIDDLE OF NEXT WEEK. WITHIN THIS PATTERN...EXPECT MORE ISOLATED
TO SCATTERED SHOWERS...ESPECIALLY DURING THE PEAK AFTERNOON/EVENING
INSTABILITY. ALSO...THIS WILL BRING A RETURN TO MORE SEASONABLE
TEMPERATURES IN THE MID 70S (AS OPPOSED TO THE 85-90 DEGREE WEATHER
THAT WILL PERSIST INTO FRIDAY).

&&

.MARINE...

SOUTHWEST FLOW WILL PERSIST OVER THE AREA INTO EARLY THIS WEEKEND AS
HIGH PRESSURE REMAINS CENTERED OFF TO THE SOUTHEAST...AND AN UPPER
TROUGH SLOWLY TRACKS THROUGH THE NORTHERN PLAINS INTO THE WESTERN
GREAT LAKES. RELATIVELY UNSTABLE CONDITIONS WILL PERSIST WITHIN THIS
FLOW...LEADING TO ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS INTO
SATURDAY...PARTICULARLY IN THE AFTERNOON/EARLY EVENING. WITH THE
APPROACH OF THE UPPER TROUGH...AND ASSOCIATED SURFACE FRONT...THE
COVERAGE OF SHOWERS/THUNDERSTORMS WILL INCREASE HEADING INTO THE
LATER PART OF THE WEEKEND.

&&

.PREV DISCUSSION...ISSUED AT 1252 PM

AVIATION...

INCREASING INSTABILITY OVER SOUTHEAST MICHIGAN WILL LEAD TO CU
DEVELOPMENT (5000-7000 FEET) THIS AFTERNOON WITH ISOLATED
THUNDERSTORMS EXPECTED INTO TONIGHT. UNCERTAINTY WITH EXACT
LOCATION AND COVERAGE PRECLUDES THE MENTION AT TAF SITES.
THE OTHER ISSUE IS STEEP MORNING SURFACE BASED INVERSION HAS
LIMITED MIXING THUS FAR...RESULTING IN HAZE (5-6SM) DUE TO
INCREASE IN LOW LEVEL MOISTURE. BOUNDARY LAYER WILL CONTINUE TO
INCREASE DURING THE AFTERNOON...WITH SURFACE DEW POINTS RESPONDING
BY DROPPING A FEW DEGREES TO ALLOW P6SM VSBYS. HOWEVER...WOULD
EXPECT HAZE TO REDEVELOP LATE TONIGHT/TOMORROW MORNING.
WINDS TO REMAIN LIGHT (10 KNOTS OR LESS) THROUGH THE PERIOD.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...SF
LONG TERM....DG
MARINE.......DG
AVIATION.....SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 30, 5:00 AM EDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
500 AM EDT WED MAY 30 2007

MIZ047>049-053>055-060>063-068>070-075-076-082-083-310900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
500 AM EDT WED MAY 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE AS THEY TRACK FROM
SOUTHWEST TO NORTHEAST AT AROUND 15 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH SUNDAY AS
A STRONG LOW PRESSURE SYSTEM SLOWLY APPROACHES THE GREAT LAKES. THE
BEST COVERAGE OF THUNDERSTORMS IS EXPECTED ON SATURDAY AND SUNDAY
AS A COLD FRONT SWEEPS THROUGH THE STATE.

THERE IS AGAIN A CHANCE FOR THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-310900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
500 AM EDT WED MAY 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT
OVER SOUTHERN LAKE HURON...LAKE ST CLAIR...AND THE MICHIGAN WATERS
OF LAKE ERIE. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE
AS THEY MOVE FROM SOUTHWEST TO NORTHEAST AT AROUND 15 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH SUNDAY AS
A STRONG LOW PRESSURE SYSTEM SLOWLY APPROACHES THE GREAT LAKES. THE
BEST COVERAGE OF THUNDERSTORMS IS EXPECTED ON SATURDAY AND SUNDAY
AS A COLD FRONT SWEEPS THROUGH THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

OROW

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.